Share this:
annedodrill44
@annedodrill44

Posts: 84
Joined: Jan 04, 2018

Thyroid and Synthroid

Posted by @annedodrill44, Sat, Nov 24 1:53pm

After much testing for numerous possible ailments — all with “normal” results, I am wondering if anyone who is taking Synthroid as I am, is experiencing nausea and nervousness? I’ve been on this med for almost 20 years and it’s closely monitored. But I’m wondering if this med could be causing my discomfort?

REPLY

Hello @annedodrill44

We have had members discuss those sort of problems related to use of Synthroid. Are you taking the generic version or the brand name. Several Members have discussed that their doctors insist on the brand name rather than a generic.

Here are some discussions where the difficulties of dosages of thyroid meds are mentioned,

https://connect.mayoclinic.org/discussion/hashimotos-thyroiditis-and-ivig-treatment/?pg=1#comment-129613 and
https://connect.mayoclinic.org/discussion/life-after-total-thyroidectomy-after-papillary-cancer/?orderby=DESC#chv4-comment-stream-header

Have you discussed these side effects with your doctor? It might be a good idea. If your doctor does not understand the problems you are having you could certainly get a second opinion.

@annedodrill44 Glad to see this post. I have been on Synthroid for over 20 years. In that time I have been to five different doctors (PCP and endos) as a result of moving or referral, and all of them prescribed it or said I need it basically because my thyroid doesn't function. They all insist on the brand and not the generic. I have not had any problems with it. I have never had any side effects; it just does what it is supposed to do. Have you asked if your Synthroid and another med you take may not be playing well together?
@retiredteacher, Carol
Volunteer Mentor

@retiredteacher

@annedodrill44 Glad to see this post. I have been on Synthroid for over 20 years. In that time I have been to five different doctors (PCP and endos) as a result of moving or referral, and all of them prescribed it or said I need it basically because my thyroid doesn't function. They all insist on the brand and not the generic. I have not had any problems with it. I have never had any side effects; it just does what it is supposed to do. Have you asked if your Synthroid and another med you take may not be playing well together?
@retiredteacher, Carol
Volunteer Mentor

Jump to this post

Thank you both for responding. Yes, I am on brand name Synthroid, and my pharmacist and my doctors at Mayo are aware of all my medications. I have my annual physical at Mayo in a couple months and will discuss my symptoms again at that time. Looking for something to blame them on! Nausea and nervousness are so nebulous. Most doctors say general anxiety disorder — could be!

It is possible, @annedodrill44, however, a more thorough investigation into the thyroid dosage is worth some discussion.

@hopeful33250

Hello @annedodrill44

We have had members discuss those sort of problems related to use of Synthroid. Are you taking the generic version or the brand name. Several Members have discussed that their doctors insist on the brand name rather than a generic.

Here are some discussions where the difficulties of dosages of thyroid meds are mentioned,

https://connect.mayoclinic.org/discussion/hashimotos-thyroiditis-and-ivig-treatment/?pg=1#comment-129613 and
https://connect.mayoclinic.org/discussion/life-after-total-thyroidectomy-after-papillary-cancer/?orderby=DESC#chv4-comment-stream-header

Have you discussed these side effects with your doctor? It might be a good idea. If your doctor does not understand the problems you are having you could certainly get a second opinion.

Jump to this post

I have been on levothyroxine for a number of years and never had anything I recognized as being a side effect from it. I used to take a whole 50 mcg tablet but now I take half — 25 mcg, so perhaps since the dosage is so small it's not causing a problem for me.
JK

I was on synthroid for about 2 months. Began to have a problem with my legs. Stopped the medication and the problem went away. So think it can cause problems with some people. Discussed this with my Dr. at Mayo and remain off of synthroid think it has something to do with the blood flow?

I had nervousness from it. It turned out that testing showed I no longer needed it. Have your thyroid levels been tested recently? I did not have nausea.

@hoosier Did the Dr. replace the Synthroid with something else? I don't think I can stop it since my thyroid doesn't function.But, I don't know what will happen if I do stop after taking it for over 30 years. I'll talk to my endo at my next appointment and see what he says.
@retiredteacher, Carol
Volunteer Mentor

@johnhans

I had nervousness from it. It turned out that testing showed I no longer needed it. Have your thyroid levels been tested recently? I did not have nausea.

Jump to this post

@johnhans I too thought I might not need my levothyroxine anymore and asked my PCP to order a TSH test. That was when I was cut down from a full tablet to a half so perhaps it's just too high a dosage.
JK

Liked by johnhans

@contentandwell

@johnhans I too thought I might not need my levothyroxine anymore and asked my PCP to order a TSH test. That was when I was cut down from a full tablet to a half so perhaps it's just too high a dosage.
JK

Jump to this post

Yes that may be enough. Be aware that doctors like to keep thyroid levels towards the top of normal so it may need a little more adjustment.

Liked by karolyn

Been on 137mcg Levothyroxine @ 25 years. Only real problem was when PCP decided to suddenly drop dosage two increments, to 112mcg. Fingers were cold, depression escalated. Anxiety, nervousness escalated so that I lost my job!
Had it put back to 137mcg, with the suggestion that there be a step-up of 125mcg for a month, which was ignored. I seem OK now, after month back on 137mcg.

wife on it from age 22. she is 75 now. no problems. has lots of issues if they change it to something else or stop it.

Liked by karolyn

@jo2010

Been on 137mcg Levothyroxine @ 25 years. Only real problem was when PCP decided to suddenly drop dosage two increments, to 112mcg. Fingers were cold, depression escalated. Anxiety, nervousness escalated so that I lost my job!
Had it put back to 137mcg, with the suggestion that there be a step-up of 125mcg for a month, which was ignored. I seem OK now, after month back on 137mcg.

Jump to this post

Thank you one and all for your feedback! I am on 125 mcg, had a TSH done today, and I’m talking to my doctor about possibly adjusting dosage. I’ll keep you posted! Boy am I grateful for this forum! It’s so comforting and educational to “talk” to one another!

You are welcome. Thank you for letting us know what is happening. It is great that we can help one another with our experiences.

Liked by karolyn

@annedodrill44 I am so glad you shared your thyroid/Synthroid with all of us. I know I am going to have some questions for my endo at next visit. Maybe I need a change or adjustment. I've been taking it so long; maybe I need him to check.
Thanks,
@retiredteacher, Carol
Volunteer Mentor

Liked by karolyn

Please login or register to post a reply.